Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 159, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 5, 2012, 4:12 AM CDT for Jefferson County, Illinois. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2012, 4:12 AM CDT (09:12 UTC)
- Expired
- May 5, 2012, 4:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Jefferson County, IL
The radar
The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:15 AM CDT | HAIL 1 | Mount Vernon, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 10:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
924
WUUS53 KPAH 050912
SVRPAH
ILC081-050945-
/O.NEW.KPAH.SV.W.0159.120505T0912Z-120505T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
412 AM CDT SAT MAY 5 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 445 AM CDT.
* AT 410 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR MOUNT VERNON....MOVING EAST AT 30
MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
BLUFORD AND BELLE RIVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3839 8870 3818 8870 3818 8871 3827 8900
3838 8897
TIME...MOT...LOC 0912Z 283DEG 24KT 3831 8892
WIND...HAIL 60MPH 1.50IN
$$1 follow-up statement
874
WWUS53 KPAH 050921
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
421 AM CDT SAT MAY 5 2012
ILC081-050945-
/O.CON.KPAH.SV.W.0159.000000T0000Z-120505T0945Z/
JEFFERSON IL-
421 AM CDT SAT MAY 5 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS UNTIL 445 AM CDT...
AT 417 AM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MOUNT
VERNON...MOVING EAST AT 30 MPH.
LAT...LON 3833 8870 3831 8870 3819 8870 3818 8871
3826 8896 3835 8892
TIME...MOT...LOC 0921Z 290DEG 25KT 3829 8885
WIND...HAIL <50MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:59 AM CDT, 13 minutes earlier.
Area forecast discussion, May 5, 3:59 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 359 AM CDT SAT MAY 5 2012 .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 332 AM CDT SAT MAY 5 2012 CONVECTION OVER NORTHEASTERN PORTIONS OF THE FORECAST AREA EARLY THIS MORNING WAS FEEDING ON MOIST AND RELATIVELY STRONGER MID LEVEL FLOW CONVERGING UPON A QUASI-STATIONARY FRONTAL BOUNDARY DRAPED NORTHWEST TO SOUTHEAST FROM THE SAINT LOUIS AREA EAST INTO THE WABASH VALLEY. THE THUNDERSTORMS SHOULD CONTINUE TO SLOWLY WEAKEN OVER THE NEXT FEW HOURS AS THEY SAG SOUTHWARD ACROSS KENTUCKY AND INTO THE TENNESSEE VALLEY. THE REST OF THE WEEKEND WILL BE CHARACTERIZED BY VERY WARM AND HUMID CONDITIONS WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE FRONTAL BOUNDARY OVER NORTHERN PORTIONS OF THE AREA WILL RETREAT BACK TO THE NORTH AS A WEAK MID LEVEL RIDGE BUILDS IN. SO WITHOUT ANY SUBSTANTIAL TRIGGERS...COVERAGE OF ANY THUNDERSTORMS SHOULD BE ISOLATED FOR THE MOST PART. BY SUNDAY NIGHT...LOW PRESSURE WILL BE SITUATED OVER THE MISSOURI VALLEY WITH A COLD FRONT DRAPED SOUTH FROM THE LOW. THE APPROACH AND PASSAGE OF THIS FRONT WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS LATE SUNDAY NIGHT AND ESPECIALLY ON MONDAY. WHILE SOME ISOLATED STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE WEATHER STILL APPEARS LOW GIVEN THE ANTICIPATED WEAK DEEP LAYERED SHEAR FORECAST BY THE LATEST MODEL SUITE. .LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) ISSUED AT 332 AM CDT SAT MAY 5 2012 ENSEMBLE AND OPERATIONAL RUNS OF BOTH THE GFS AND ECMWF REMAIN IN GOOD AGREEMENT THAT RAIN CHANCES WILL TAPER OFF FROM THE WEST MONDAY NIGHT AS THE COLD FRONT PROGRESSES EAST OF THE REGION. THE BACK EDGE OF THE PRECIPITATION MAY LINGER OVER PORTIONS OF THE PENNYRILE REGION IN WESTERN KENTUCKY ON TUESDAY...SO LINGERED A SLIGHT CHANCE THERE. BEHIND THE FRONT...MUCH COOLER AND MAINLY DRY CONDITIONS WILL PREVAIL THROUGH THE END OF THE WEEK. TEMPERATURES WILL COOL TO MORE SEASONABLE VALUES...WITH HIGHS IN THE 70S AND LOWS GENERALLY IN THE 50S TUESDAY THROUGH FRIDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT) ISSUED AT 1153 PM CDT FRI MAY 4 2012 SHRA/TSTMS WILL MOVE EAST ACROSS THE KEVV/KOWB TAF SITES THROUGH 12Z...WITH MVFR CIGS AND MVFR TO IFR VSBYS POSSIBLE. AFTER THESE MOVE THROUGH...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE TAF PERIOD. ISOLATED SHRA/TSTM POSSIBLE THROUGH TAF PERIOD...BUT CHANCES TOO LOW INCLUDE. WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 10 KTS...TURNING NORTHEAST AT KEVV/KOWB BY 00Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RJP LONG TERM....RJP AVIATION.....RST
Hazardous weather outlook, May 4, 4:03 PM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 403 PM CDT FRI MAY 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 403 PM CDT FRI MAY 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THE STORM PREDICTION CENTER CONTINUES TO OUTLOOK AREAS EAST OF INTERSTATE 55 FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THIS INCLUDES ALL OF WEST KENTUCKY...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...AND A SMALL PART OF SOUTHEAST MISSOURI. THE PRIMARY HAZARDS WILL BE LOCALLY DAMAGING WINDS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY WITH SMALL CHANCES CONTINUING SATURDAY NIGHT AND SUNDAY BEFORE INCREASING AGAIN SUNDAY NIGHT...ESPECIALLY NORTHWEST OF THE OHIO RIVER. THUNDERSTORMS WILL BE LIKELY MONDAY INTO MONDAY NIGHT AS A STRONGER COLD FRONT PUSHES SOUTHEAST ACROSS OUR REGION. WHILE SOME ISOLATED STRONG TO SEVERE STORMS ARE CERTAINLY POSSIBLE MONDAY...THE POTENTIAL FOR ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE REQUESTED OVERNIGHT.
In the hours before
Local storm report, May 5, 2:06 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
206 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM HAIL 6 NE ROCKPORT 37.95N 86.97W
05/05/2012 E1.50 INCH SPENCER IN TRAINED SPOTTER
&&
DLLLocal storm report, May 5, 2:43 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
243 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL 1 E UTICA 37.61N 87.09W
05/05/2012 E0.75 INCH DAVIESS KY TRAINED SPOTTER
DID NOT LAST VERY LONG
&&
DLLSpecial weather statement, May 5, 2:48 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 248 AM CDT SAT MAY 5 2012 ILZ075>078-081>083-086-087-INZ081-085-050830- EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-JEFFERSON IL-POSEY IN-SALINE IL-WABASH IL-WAYNE IL-WHITE IL- 248 AM CDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...NORTHERN FRANKLIN... SOUTHERN WAYNE AND JEFFERSON COUNTIES IN SOUTH CENTRAL ILLINOIS...AND SOUTHWESTERN EDWARDS...WHITE AND EXTREME SOUTHWESTERN WABASH COUNTIES IN SOUTHEAST ILLINOIS...AND NORTHERN GALLATIN AND NORTHEASTERN SALINE COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHWESTERN GIBSON AND WESTERN POSEY COUNTIES IN SOUTHWEST INDIANA UNTIL 330 AM CDT... AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A A CLUSTER OF STRONG THUNDERSTORMS FROM MT VERNON ILLINOIS TO DAHLGREN TO JUST NORTH OF CARMI...MOVING SOUTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MCLEANSBORO...CARMI...MOUNT VERNON...ENFIELD...NORRIS CITY... CROSSVILLE...GRAYVILLE...NEW HARMONY...BELLE PRAIRIE CITY...MILL SHOALS...SPRINGERTON...BURNT PRAIRIE...BROUGHTON...OMAHA... MAUNIE...PHILLIPSTOWN...GRIFFIN AND NEW HAVEN. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. DRS
Local storm report, May 5, 2:59 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
259 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM HAIL DAHLGREN 38.20N 88.68W
05/05/2012 E0.88 INCH HAMILTON IL TRAINED SPOTTER
&&
DLLLocal storm report, May 5, 3:38 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 AM HAIL CENTRAL CITY 37.30N 87.13W
05/05/2012 E0.50 INCH MUHLENBERG KY LAW ENFORCEMENT
&&
DLLSpecial weather statement, May 5, 3:59 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 359 AM CDT SAT MAY 5 2012 ILZ075-050945- JEFFERSON IL- 359 AM CDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS UNTIL 445 AM CDT... AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODLAWN...OR 7 MILES WEST OF MOUNT VERNON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MOUNT VERNON...BLUFORD...BONNIE AND BELLE RIVE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:24 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 36 min |
| May 4, 7:43 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wayne | 32 min |
| May 4, 7:58 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wayne | 32 min |
| May 4, 8:06 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, White | 39 min |
| May 4, 8:13 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 32 min |
| May 4, 8:29 PM CDT | Severe Thunderstorm Warning | PAH | Wabash | 31 min |
| May 4, 11:18 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 16 min |
| May 5, 12:04 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 19 min |
| May 5, 12:19 AM CDT | Severe Thunderstorm Warning | PAH | Wabash | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.